NC HAN and SMARTT Health Alert

May 24, 2006
This information is intended for IMMEDIATE RELEASE to all Hosptials and EMS agencies in NC...

Medical Alert of IV Heroin/?Contaminated Heroin? Outbreak

The North Carolina Department of Public Health and the Carolinas Poison
Center have been alerted about an increase in possible IV
heroin/contaminated heroin overdoses.

CASE PROFILE: Common characteristics include

significant CNS depression
respiratory depression (RR 2-4)
circumstantial evidence of IV drug use
increased doses of naloxone have been required in some cases
onset of symptoms may be rapid

The substance has not yet been identified, but may be a derivative of
fentanyl.

Please report any cases matching this description to the Carolinas Poison
Center at 1-800-222-1222. The Carolinas Poison Center is working closely
with the North Carolina Department of Public Health to identify any and all
cases matching this definition.

BACKGROUND: Since April 19, 2006, 40 cases have been reported in southern
New Jersey, with 2 fatalities. Six cases have been reported in Maryland in
the same time period. Common characteristics include significant CNS
depression, respiratory depression (RR 2-4), and circumstantial evidence of
IV drug use. The New Jersey cases reportedly have required significant
amounts of naloxone. Five of the six Maryland cases responded to
pre-hospital administration of naloxone. The sixth patient, a 27 year-old
male, was found with the syringe still under his tongue. He did not respond
to naloxone. He was intubated, developed status epilepticus, and
experienced a cardiac arrest. He was successfully resuscitated.

Two samples are currently being tested in Maryland. There is concern that
the substance may be a highly potent opioid that is not heroin. Fentanyl
derivatives, including alpha-methylfentanyl and 3-methylfentanyl, have been
identified in previous outbreaks since the early 1980s. These agents are
extremely potent; there were cases of patients found dead with the needle
still in their arms. Survivors often could not remember finishing their
injections.

It is important to remember that the substance has not yet been identified;
yet symptoms are consistent with those of a highly potent opioid. Therapy
of such cases should include aggressive respiratory support and potentially
large doses of naloxone.

Possible Outbreak of Opioid Overdoses -- Camden, New Jersey, April 2006
Access and Notification: Make available to all Epi-X users
Click to view user notifications, if any


Distribution:
Contributor's instructions for distributing this report. Release outside
of Epi-X as needed


Brief Summary of Report: An excess number of drug overdoses has been
confirmed in Camden. Public health officials who identify local increases
in drug overdoses are asked to report to their regional poison control
centers.


Description: The New Jersey State Police notified the New Jersey
Department of Health and Senior Services (NJDHSS) of an apparent excess
number of drug overdoses over the past few days. The overdoses occurred in
Camden, NJ, one of the larger cities in the state, located across the
Delaware River from Philadelphia.
New Jersey Poison Information and Education System (NJPIES) contacted
Cooper Hospital (the university hospital in Camden) and confirmed that they
had indeed been experiencing an unusual number of such overdoses and that
they required a substantial amount of antidotal therapy. NJPIES is
collecting additional data to ascertain the possible geographic limit of
the outbreak and characteristics of the patients.
NJPIES is requesting public health and EMS providers nationwide who
identify a possible increase in local drug overdose cases to report them to
their respective regional poison control centers at 1-800-222-1222.

Type of Cases: Human

Number of Cases: Unknown

Date First Case Became Ill or Injured: 04/21/2006

Cause/Agent: Unknown; suspected to be opioid

Setting: Community

Location: New Jersey

Public Health Actions Taken: Surveillance

Status Information
Contributor: Steven Marcus, MD

Job Title: Executive Director
Program or Division: Poison Control
Submitted: 4/21/2006 9:39 AM
Posted: 4/21/2006 10:50 AM

Thank you,

North Carolina Hospital Status System
PreMIS
10002 Main Street
Chapel Hill, NC 27516-4017

Office Phone (919) 843-0201
Fax (919) 843-0195
premis@med.unc.edu